compartment syndrome-did I cause it? - page 2

Adult female pt came to ER c/o severe abd pain. Was triaged for same in ER day before - left R/T long wait time. Hx CRF, currently doing PD @ home, after assessing her I asked another nurse to start... Read More

  1. by   Repat
    I think Tom was referring to the possible "mean" effects of Phenergan IV - I don't think Tom was insinuating that he gave it to be mean -
  2. by   imenid37
    I have given phenergan ivp into an iv line many times w/ nubain. I give it very slowly and I've also seen it given in an IV bag on occasion for hyperemesis (short term use only) or in a mom who has severe n/v form something like the flu. I feel so lucky to tell you that I have really never seen a problem w/ the way we give it. I was aware of risks associated w/ it, but didn't know they were so common. I will be super, super careful now and in fact, I am going to say something to one of the docs that orders this routinely. I am so sorry for you and the pt. Lynn that you had this terrible problem. I hope that there is as little harm to the pt. as possible and as little trouble for you as possible. I know you feel awful, but I saw this and thought there but for the grace of God go I. Take care of yourself. When a pt. has a bad outcome/problem, I know it can often make us feel terrible.
  3. by   prmenrs
    That was one of the best explanations of RCA I have ever seen. We are finally getting away from the "whose fault is it" way of thinking, and trying to figure out HOW the adverse outcome ws created. Even though you felt you were being put on the spot, try to stay involved w/ the process so you can see how it can positively affect pt. care.
  4. by   Lynn RN ER TX
    Thank you to everyone who replied. I am mortified to hear how many of you NEVER give Phenergan IV and the institutions in which you work have outlawed it. I have been a nurse for twelve years and have ten years of various ICU experience. I have given Phenergan IV everywhere I worked and never even heard of a problem so bad as this. I am somewhat calmer about the whole thing now. I don't know how the pt is doing, I was told not to inquire w/ the surgical floor, definitely not to visit her and my manager says she doesn't want to sniff around either. I'm hoping I run into the plastics guy soon and I will ask him. All I know is she had a fasciotomy - median nerve compression with swelling of the nerve. She was left open though, which of course means more surgey. I just hope her post op care is diligent and there are no post op infections. If I heard she lost her hand my heart would break. I really appreciate all the feed back and I am feeling rather fortunate to have found this web site at this particular time.
  5. by   susanmary
    Hang in there. Say a prayer if you want. Then try to move on. You can only do the best you can do.
  6. by   Lynn RN ER TX
    Quote from susanmary
    During the root cause analysis, the patient's visit to the ER the day before should have been addressed. An ESRD patient, on peritoneal dialysis, comes to the ER with complaints of severe abdominal pain. Obviously, she was symptomatic and I'd bet she had the vital signs and labs to back up the peritonitis. This was an emergency, and the fact that she left after waiting an extended period of time before being seen is a red flag to me.

    I don't know the facts of what else was going on the ER that day, the staffing, etc. -- but THIS should have also been addressed in the RCA. WHY would this patient not have been seen? How long was she there from the time she checked in until the time she left?

    Sorry for all of you. From the nurse who helped you by placing the site, the patient, and you - who is obviously struggling to figure the whole thing out. Hang in there and be kind to yourself. You sound like a very kind, competent nurse.
    We recently had a nearby hospital close. It has driven our ER wait time up to six hours. It's crazy! Our triage nurses are catching it from patients and family members angry about the wait time. We have urgents waiting up to three hours to come back and our hospital is so full we hold usually 1/3 or more of our ER with admitted patients waiting on beds. No labs were done previous day, I looked. I couldn't tell how long she waited before she left though.
  7. by   moia
    Try to remember that you followed established protocal, you investigated the patients complaints promptly and intervened. You were given doctors orders which you followed, you had a patent IV and gave the medication as directed. Sadly bad things can happen, every drug and every procedure we do has risks.
    I know it is absolutely heartbreaking when you are trying to help someone and the treatment causes problems but it is the risk we take with every med we give and every procedure we do.
    Try to participate in the investigation as much as possible and hopefully some good answers will be discovered, it is quite possible there was no true error but a medication reaction that caused a series of physical reactions that finally resulted in compartment syndrome. Sadly we can't always protect our patients from this kind of reaction but we can certainly begin to work on a system that decreases the risks as much as we possibly can.
    You are involved in an important process and your experience and your patients experience can be a truly sad event that had an important outcome for your coworkers and for all nurses to learn from.
  8. by   susanmary
    I'm assuming she also had some underlying vascular disease which may have contributed to her injury.
  9. by   Lynn RN ER TX
    yes, standard CRF absent veins. nothing else visible, I'm sure deeper vasculature not in any better shape
  10. by   teeituptom
    Quote from SmilingBluEyes
    Phenergan in a heplock is really inappropriate. It's hard to dilute it sufficiently to make it safe. I used to only give it in an existing IV LINE, way up the line, diluted, or in the bag of fluid itself, and even THEN, some would complain of burning. Now, our facilities have BANNED IV Phenergan use in ANY case. It must be given IM. It must be a HUGE issue for this mandate to have come about in a whole group of facilities. Look into it. I know there were magazine articles about it in the past in Nursing or RN. But it's been a while. Giving phenergan IV just to be "mean" is really a dangerous way to go, Tom. Hope you are kidding.
    read the post againg blueeyes
    It dont say that
  11. by   teeituptom
    Quote from Repat
    I think Tom was referring to the possible "mean" effects of Phenergan IV - I don't think Tom was insinuating that he gave it to be mean -
    Thank you repat

    when they decided to give phenergan a name
    the guy who invented it
    when he found out how badly it burned IV or IM
    named it after his favorite greek god
    Prometheus
    hence promethazine
  12. by   Tweety
    Sounds like you did a good job. I've given IV phenergan countless times without incident. I hate doing it, same as I hate giving IV dilantin, but our institution has no policy against it, and we have docs that still order it. I'm sorry this happened to you.

    About the review, I'm sure after interviewing you they are fine with their skills. They naturally just need to know if your competent to remain on their staff, or if they can blame you, since this is a potential lawsuit and they are assessing their risk.

    Also as was said the purpose is really process improvement. Maybe the end result will be policies against giving these drugs IV, which would be a good thing. We've had several good policies comes out of these kinds of events. (But you can't convince me that they are also trying to cover their butt, and maybe fry the nurse if they could, for a potential lawsuit.)

    But don't feel that it's your fault.
  13. by   SmilingBluEyes
    Quote from teeituptom
    read the post againg blueeyes
    It dont say that

    sorry I misunderstood the post. my apologies, Tom! :stone :imbar

close